Kentucky, 2009Winter Weather in Kentucky, February 2, 2009
February 2, 2009 · NWS JKL · 9 events in 8 counties and zones
A cold front passing through the area allowed for rain to change to snow on the morning of February 2nd. A couple of inches of snow accumulation was reported over portions of the area.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passing through the area allowed for rain to change to snow on the morning of February 2nd. A couple of inches of snow accumulation was reported over portions of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 2, 2:55 AM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Feb 2, 2:55 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
255 AM EST MON FEB 2 2009
.SHORT TERM.../TODAY THROUGH TUESDAY NIGHT/...UPDATED
COLD FRONT CONTINUES TO WORK SOUTHEAST AND SHOULD CLEAR OUR FORECAST
AREA OVER THE NEXT HOUR OR TWO. LIGHT RAIN IS EXPANDING NORTHEAST
JUST BEHIND THE FRONT DUE IN LARGE PART TO A COUPLING OF H3 JETS AS
THE TROUGH ALOFT SHARPENS UP OVER THE MISSISSIPPI VALLEY. WHILE THE
PRECIP IS LIGHT... IT DOES LOOK WIDESPREAD ENOUGH TO NECESSITATE AN
INCREASE TO CATEGORICAL POPS ACROSS EXTREME SOUTHEAST KENTUCKY...
BUT A SHARP GRADIENT WILL BE PAINTED WITH JUST A SLIGHT CHANCE FOR A
LEFT OVER SHOWER FOR THE I-64 CORRIDOR BY THE START OF THE FIRST
PERIOD (12Z). TEMPERATURES ARE SLOWLY FALLING OFF BEHIND THE FRONT
BUT REMAIN IN THE 40S FOR MOST OF THE AREA. THIS WARM BOUNDARY LAYER
SHOULD KEEP MOST OF THE PRECIPITATION AS RAIN AS IT WORKS ACROSS
EASTERN KENTUCKY THROUGH THE DAY. SNOW WILL MIX IN AT TIMES...
ESPECIALLY FOR LOCATIONS WITH ANY ELEVATION TO THEM... BUT
ACCUMULATIONS SHOULD REMAIN LIGHT AND CONFINED TO LOCATIONS ABOVE
2000 FEET.
SOME BREAKS IN THE CLOUD COVER ARE LIKELY LATE TODAY AS HIGH
PRESSURE BRIEFLY BUILDS INTO THE AREA... BUT CLOUDS SHOULD ONCE
AGAIN INCREASE LATER TONIGHT AS THE FIRST IN A SERIES OF UPPER
DISTURBANCES DROP SOUTHEAST INTO THE STATE. EACH ONE OF THESE
DISTURBANCES WILL BRING AN UP TICK IN SNOW SHOWER ACTIVITY. THE MOST
POTENT SYSTEM LOOKS TO ARRIVE DURING THE DAY ON TUESDAY. THE POTENCY
OF THIS SHORTWAVE LOOKS RATHER IMPRESSIVE AND THE FACT THAT IT
SHOULD SWING THROUGH DURING THE PEAK HEATING PERIOD OF THE DAY
POINTS TO RATHER WIDESPREAD SNOW SHOWER ACTIVITY... SOME OF WHICH
COULD BE BRIEFLY HEAVY. SCATTERED TO NUMEROUS SNOW SHOWERS SHOULD
THEN CONTINUE INTO THE OVERNIGHT HOURS ON TUESDAY WITH GOOD UPSLOPE
FLOW AND COLD ADVECTION. OVERALL... WE SHOULD SEE A FAIRLY
WIDESPREAD 1 TO 2 INCH SNOWFALL TUESDAY AND TUESDAY NIGHT WITH
SEVERAL INCHES LIKELY OVER THE FAVORED HIGHER TERRAIN ALONG THE
VIRGINIA BORDER. BREEZY NORTHWEST WINDS WILL BLOW THE SNOW AROUND
SOME AS WELL AND REDUCE WIND CHILLS INTO THE TEENS AND SINGLE
DIGITS.
.LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED
THE MODELS ARE IN PRETTY GOOD AGREEMENT ON WEDNESDAY AND THEN START
TO DIVERGE WITH TIME THROUGH THE END OF THE PERIOD. THE BIGGEST
DIFFERENCE IS WHERE THE COLD FRONT WILL BE ON SATURDAY AND SUNDAY.
THE ECMWF HAS A STRONGER RIDGE AND KEEPS THE COLD FRONT TO THE NORTH
AND THE WEST OF EASTERN KENTUCKY. SOME OF THE GFS ENSEMBLE MEMBERS
DO THIS AS WELL...SO DECIDED TO GO WITH THE ECMWF AND KEEP THE FRONT
OUT OF THE AREA UNTIL MONDAY.
OTHER THAN TAKING OUT SOME POPS NEXT WEEKEND...WENT PRETTY WELL WITH
PERSISTENCE AND THEN NUDGED TO MODEL TRENDS. STAYED ON THE COOL SIDE
OF MOS AND HAD TO DO SOME BLENDING WITH THE RAW MODEL OUTPUT IN
ORDER TO GET THE TEMPERATURES WHERE I WANTED THEM. CONFIDENCE FOR
THIS WEEKEND DECREASES SOME...BUT GOT TO SEE THE 00Z ECMWF AND IT
CONTINUES THE TREND FOR THE DRIER WEEKEND. WOULD NOT BE SURPRISE TO
SEE DAY SHIFT TAKE OUT THE POPS FOR SUNDAY AS WELL.
&&
.AVIATION.../06Z TO 06Z/
COLD FRONT IS PROGRESSING SOUTHEAST ACROSS THE AREA AT THIS TIME
WITH WINDS VEERING AROUND TO THE NORTHWEST AT THE TAF SITES OVER THE
NEXT HOUR OR SO. A BAND OF MAINLY LIGHT RAIN WILL FOLLOW THE FRONT
INTO THE TAF SITES AFTER 08Z AND CIGS WILL LIKELY FLIRT WITH THE
MVFR CATEGORY IN THE RAIN. EXPECT THE RAIN WILL MIX WITH SNOW AT
TIMES BEFORE ENDING BY 14Z AS COLDER AIR FILTERS IN. OTHERWISE...
SKIES SHOULD SCATTER OUT FOR A TIME DURING THE AFTERNOON AND EARLY
EVENING HOURS ON MONDAY BEFORE NEXT UPPER DISTURBANCE DROPS INTO THE
REGION BRINGING A ANOTHER INCREASE IN CLOUDS TO END THE TAF PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...ABE
LONG TERM...JJ
AVIATION...ABE
Hazardous weather outlook, Feb 2, 4:22 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
422 AM EST MON FEB 2 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
422 AM EST MON FEB 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
AN AREA OF LIGHT RAIN...MIXED WITH SNOW AT TIMES...WILL MOVE ACROSS
EAST KENTUCKY THIS MORNING AND THEN TAPER OFF DURING THE AFTERNOON.
THE PRECIPITATION WILL LINGER THE LONGEST OVER SOUTHEAST KENTUCKY.
NO SNOW ACCUMULATIONS ARE EXPECTED FOR MOST LOCATIONS...HOWEVER...UP
TO AN INCH OF SNOW MAY FALL OVER THE HIGHER TERRAIN OF SOUTHEAST
KENTUCKY...GENERALLY AT ELEVATIONS ABOVE 2000 FEET.
AFTER A BRIEF LULL IN THE PRECIPITATION LATE TODAY AND EARLY
TONIGHT...SNOW SHOWERS WILL INCREASE IN COVERAGE ACROSS THE OUTLOOK
AREA AGAIN LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED TO NUMEROUS SNOW SHOWERS ARE EXPECTED TUESDAY AND TUESDAY
NIGHT. ONE TO TWO INCHES OF SNOW ACCUMULATION IS EXPECTED FOR MOST
LOCATIONS...ALTHOUGH HIGHER TOTALS ARE LIKELY FOR THE HIGHER TERRAIN
ALONG THE VIRGINIA BORDER. ADDITIONAL LIGHT SNOW SHOWER ACTIVITY IS
THEN EXPECTED DURING THE DAY ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN JACKSON.
ABE
Winter Weather, Breathitt
- When
- February 2, 4:52 AM EST to 6:52 AM EST
- Where
- Breathitt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
One inch of snow fell at the Jackson weather office.
Winter Weather, Breathitt
- When
- February 2, 6:30 AM EST to 9:30 AM EST
- Where
- Breathitt forecast zone
- Reported by
- Public
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
The public reported that eight tenths of an inch of snow had accumulated in Frozen Creek.
Winter Weather, Harlan
- When
- February 2, 6:30 AM EST to 9:30 AM EST
- Where
- Harlan forecast zone
- Reported by
- Public
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
The public reported that an inch of snow had fallen on Pine Mountain.
Winter Weather, Rockcastle
- When
- February 2, 6:30 AM EST to 9:30 AM EST
- Where
- Rockcastle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.365, -84.316 (the zone’s center; the record gives no point)
A trained spotter reported that 1.8 inches of snow had fallen 1 mile south southeast of Mount Vernon.
Winter Weather, Pulaski
- When
- February 2, 6:30 AM EST to 9:30 AM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
A trained spotter reported that six tenths of an inch of snow had fallen in Somerset.
Winter Weather, Leslie
- When
- February 2, 7:32 AM EST to 12:32 PM EST
- Where
- Leslie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.094, -83.381 (the zone’s center; the record gives no point)
A trained spotter reported that 3 inches of snow had fallen in Roark.
Winter Weather, Bell
- When
- February 2, 7:50 AM EST to 11:50 AM EST
- Where
- Bell forecast zone
- Reported by
- Public
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
The public reported that two and a half inches of snow had fallen in Frakes.
Winter Weather, Floyd
- When
- February 2, 8:00 AM EST to 1:55 PM EST
- Where
- Floyd forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
A spotter reported 1 inch of new snowfall since 8 am local time.
Winter Weather, Letcher
- When
- February 2, 9:07 AM EST to 3:07 PM EST
- Where
- Letcher forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
A trained spotter reported that two and a half inches of snow had fallen 4 miles northeast of Blackey.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, February 2, 2009$100,000 · 1 event
- Heavy Snow and Lake-Effect Snow in Michigan, February 2 to 4, 20092 injured · 6 events
- Winter Storm and Winter Weather in Virginia, February 2 to 3, 200912 events
- Heavy Snow and Winter Weather in Pennsylvania, February 2 to 4, 200910 events
- Winter Weather in North Carolina, February 2 to 4, 20096 events
- Winter Storm and Winter Weather in West Virginia, February 2, 20095 events
- Winter Storm in North Carolina, February 2 to 5, 20095 events
- Heavy Snow in Wisconsin, February 2 to 3, 20093 events
- Hail in Texas, February 2, 20090.75 in hail · 2 events
- Winter Weather in Maryland, February 2 to 3, 20092 events
- Damaging Winds in Florida, February 2, 2009$2,000 · 61 kt wind · 2 events
- Winter Weather in Tennessee, February 2, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150313, 150314, 150315, 150316, 150317, 150320, 150319, 150312, 150321.